Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 4, 2023, 6:17 PM MDT for 5 counties in New Mexico; Culberson County, Texas. It took effect at May 5, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2023, 6:17 PM MDT (00:17 UTC)
- In effect from
- May 5, 2023, 12:00 PM MDT
- Expired
- May 5, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3803 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667 WWUS84 KMAF 050017 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 717 PM CDT Thu May 4 2023 ...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEASTERN NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND EASTERN CULBERSON COUNTY... NMZ116>119-TXZ270-271-273-051230- /O.UPG.KMAF.FW.A.0017.230505T1800Z-230506T0100Z/ /O.NEW.KMAF.FW.W.0018.230505T1800Z-230506T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 717 PM CDT Thu May 4 2023 /617 PM MDT Thu May 4 2023/ ...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEASTERN NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND EASTERN CULBERSON COUNTY... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Friday afternoon * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
422 WWUS84 KMAF 050905 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 405 AM CDT Fri May 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND EASTERN CULBERSON COUNTY... NMZ116>119-TXZ270-271-273-060100- /O.CON.KMAF.FW.W.0018.230505T1800Z-230506T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 405 AM CDT Fri May 5 2023 /305 AM MDT Fri May 5 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...From 1 PM CDT /NOON MDT/ this afternoon to 8 PM CDT /7 PM MDT/ this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
527 WWUS84 KMAF 051856 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 156 PM CDT Fri May 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND EASTERN CULBERSON COUNTY... NMZ116>119-TXZ270-271-273-060100- /O.CON.KMAF.FW.W.0018.000000T0000Z-230506T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 156 PM CDT Fri May 5 2023 /1256 PM MDT Fri May 5 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Until 8 PM CDT /7 PM MDT/ this evening. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 5:23 PM MDT, 54 minutes earlier.
Area forecast discussion, May 4, 5:23 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Thu May 4 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CDT Thu May 4 2023
Southwest flow aloft is mixing to the surface and pushing all low
level moisture into the far eastern Permian Basin and lower Trans
Pecos. This ends rain chances everywhere except those eastern
counties and even there rain chances are very slim. Clear skies
will help temperatures drop down tonight lower than we saw this
morning but it won't help keep temps from getting warmer than
today with highs reaching up into the low 90s for many areas.
Hennig
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CDT Thu May 4 2023
Broad upper trough over the western half of the county Saturday
with a ridge extending up the MS Valley to the Great Lakes. This
will put the region into SW flow aloft. The ridge slowly back
builds onto the plains early next week. A stronger trough moves
onto the West Coast Tuesday forming a closed low over CA
Wednesday. This low will wobble east reaching the 4 Corners Region
next Thursday.
Temperatures will be warm with highs in the 90s for the coming
week. Monday and Tuesday looking like the warmest days due to
subsidence from the ridge with widespread highs in the mid to
upper 90s with highs of 100 or more along the Rio Grande. Lows in
the mid to upper 60s. No cold fronts expected but slight decrease
in temps late next week.
Will have a dry W wind across the region Saturday but moisture
returns to the eastern counties Sunday. Slight chance showers and
storms over the eastern edges of area Sunday along and ahead of a
dryline. Long range forecast also has pops over the east mid to
late next week but those have a habit of decreasing or
disappearing completely as time gets closer.
&&
.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Thu May 4 2023
VFR conditions with southwesterly winds will continue the next 24
hours. Wind gusts will diminish after sunset this evening, with
winds increasing and becoming gusty once again between 15-18Z.
&&
.FIRE WEATHER...
Issued at 205 PM CDT Thu May 4 2023
Scattered clouds across the area today helping keep temperatures
down and RH up. Dewpts as of 19z ranging from 30s in the west to
50s in the east. A west to southwest wind Friday will bring much
drier air to the area resulting in very dry conditions for all of
W TX and SE NM. Minimum RH of 10 percent or less expected areawide
Friday afternoon. Critical fire wx conditions possible with a
20ft wind of 20 mph or greater across SE NM Friday afternoon,
along with high to very high fire danger, RFTI of 5 to 6, and ERC
in the 90 to 96th percentile across Southeast New Mexico down into
Culberson county. A Fire Weather Watch is in effect for these
locations Friday afternoon. RH recovery overnight will be poor in
the west and fair to good in the east. Very dry conditions
expected again Saturday afternoon but wind appears to be less.
Some moisture tries to return to the east Sunday with a slight
chance of showers and thunderstorms over the Eastern Permian Basin
and Lower Trans Pecos Sunday, errattic and gusty wind near any
storm.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 92 57 94 / 0 0 0 10
Carlsbad 56 87 55 89 / 0 0 0 0
Dryden 62 95 62 96 / 10 0 0 10
Fort Stockton 60 92 58 92 / 10 0 0 0
Guadalupe Pass 56 79 55 80 / 0 0 0 0
Hobbs 54 86 53 88 / 0 0 0 0
Marfa 48 85 46 86 / 10 0 0 0
Midland Intl Airport 60 90 57 91 / 0 0 0 0
Odessa 60 89 58 91 / 0 0 0 0
Wink 55 91 53 92 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday afternoon through Friday evening
for Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Friday afternoon through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...10
LONG TERM....72
AVIATION...84Hazardous weather outlook, May 4, 1:05 PM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Thu May 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Thu May 4 2023 /105 PM MDT Thu May 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very dry and windy conditions are possible Friday afternoon across Southeast New Mexico, the Guadalupe Mountains, and Eastern Culberson County. A Fire Weather Watch is in effect for those locations Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Red Flag Warnings in New Mexico, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.